Connect with others who understand.

sign up log in
About MyEpilepsyTeam

Connect with others who understand.

sign up log in
About MyEpilepsyTeam
Real members of MyEpilepsyTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Does Anyone Take Felbamate/Felbatol? Looking For Information On It.

Does Anyone Take Felbamate/Felbatol? Looking For Information On It.

My 3 year old was just put on it a couple weeks ago. Onfi & Keppra did nothing for her and Depakote was working but not 100% so our epilitologist said he thought adding Felbamate would be a sure stop for my daughters drop seizures, which it has but her speech seems worse - she's often hard to understand and it seems like her sentences are broken up when she's talking. She had a very full vocabulary before this all started 4 months ago. She also is very tired and walks around like she's drunkā€¦ read more

A MyEpilepsyTeam Member said:

I remember when I was using felbamate, then I heard a lot of people across the country were pronounced dead because they were taking that med to control their seizures. At that time they didn't know why it was killing people. My neurologist at the time yanked me off it. I was already addicted to it so I went through painful withdrawals for a couple of days, I had curled up in a fetal position on the floor and could barely move until it finally got out of my system. It showed me what a drug addict would go through using others drugs that are addicting. Was that ever painful. I know it will kill some people and others it doesn't affect at all. I remember talking to a guy on the phone one day over 10 years ago and he was still using felbamate and he told me he had to go ever one to three month to have his liver checked to see if it was destroying his liver or not. He said it wasn't affecting him at all.
You said your daughter has drop seizures, but they could also be tonic seizures. I haven't seen her so I'm not quite sure. If the muscles in her body stiffen before she falls that is a tonic seizure. Stiffening of the muscles cause the person to lose their balance and fall. If they are standing up they will fall to the ground and if the are sitting down they will fall our of the chair. Some people only have that type of seizure and it can cause a lot of brain damage. You said she has trouble speaking so there is a good chance she has brain damage in her left frontal lobe in an area called Broca's area (aka frontal gyrus). Since she has trouble speaking she might has a mild case of what is called Broca's aphasia. Any specialist would know that, but many times they don't tell you. If she has trouble understanding speech that would be damage to the left temporal lobe in a specific are called Wernicke's area. In English the W in Wernicke is pronounced like a V because he was German.

edited, originally posted over 6 years ago
A MyEpilepsyTeam Member said:

I remember taking that medicine back in either the late 80's or early 90's around the time it had just come out and was available. Although that was many years ago I still remember it and it worked pretty well for me. Then I remember hearing a bunch of reports on the radio of people dropping dead all over the country and they found out it was from that medicine, but they didn't know the reason why. At first I heard it was liver damage and then aplastic anemia. It didn't do that to me, but it did happen to many people. After a lot of people died from it my neurologist took me off it asap, because he assumed that it would affect everyone using Felbamate/Felbatol. I know some people still take it and it doesn't really affect them, but they do need to have monthly blood tests just to make sure they are ok and it isn't having those negative side affects that can kill them.

posted over 5 years ago
A MyEpilepsyTeam Member said:

Felbatol is the only drug that I have total control of my seizures with. I also take Zonegran. These two together have made it possible for me to live a "normal" life. Without these two medications I would not have control of my seizures and would not be able to live a "normal" life.

posted over 5 years ago
A MyEpilepsyTeam Member said:

I took it when it came out in the 90's too. It had the least side effects and gave me the best control of seizures I had ever experienced. Then they started talking about aplastic anemia. I thought they took it off the market.

posted almost 6 years ago
A MyEpilepsyTeam Member said:

I was using that med in the nineties and then I kept hearing on the radio people were dying by using it so my neurologist took me off it. It was working pretty well controlling my seizures.

posted almost 6 years ago
Already a Member? Log in